Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX

May 31, 2019Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2019, 4:13 PM CDT for Brewster County, Presidio County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2019, 4:13 PM CDT (21:13 UTC)
Expired
May 31, 2019, 5:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brewster County, TX, Presidio County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:28 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 31, 3:00 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT Fri May 31 2019

.DISCUSSION...

MOGR CU has developed over the Davis, Glass, and Chisos Mountains
at press time with a southeastward-trending boundary of sorts
(more driven through differential heating) extending from near
Carlsbad to between Fort Stockton and Bakersfield. ALoft, there's
really no clear signal under minor shortwave ridging aloft. Winds
have backed a bit in the lee of the Davis Mountains while latest
MLCAPE values range from 1500 to 2500 J/kg. Effective bulk shear
values of 30 to 45 kts should, along with the aforementioned surface-
based instability, support supercellular storm modes initially
until cold pools congeal and a more linear mode takes effect.
Precipitable water values around an inch, along with expected
slower storm motions, will favor locally heavy rainfall, but
placement in where this heavier rainfall will occur will be
dependent on where the storms evolve, and that's not exactly clear
at the moment. What we can say is that large hail, damaging wind
gusts, locally heavy rain, and frequent lightning are all in play
for late this afternoon through this evening. Convection should
diminish through the overnight hours but would not be surprised to
see redevelopment before sunrise, especially over the Permian
Basin.

Upper forcing improves somewhat Saturday as a minor disturbance
acts in concert with an unstable upslope flow regime to support
another round of convection, some of which will be severe. The
best chances for storms tomorrow will extend from the Sacramento
and Guadalupe Mountains southeastward to the Davis Mountains, with
somewhat lower chances out toward the Permian Basin and the lower
Trans Pecos regions of West Texas. Not much will change with the
overall thermodynamic and kinematic setup, so we'll likely see a
repeat tomorrow afternoon of what is expected to start soon this
afternoon.

Sunday and Monday continue to look wet as heights fall aloft down-
stream of a deep late-season trough over southern California up
toward the Great Basin. With substantial moisture in place (at
least climatologically) and southeasterly flow at the surface,
expect rounds of convection each day, primarily during the
afternoon and evening hours, extending from the Big Bend north
across southeastern New Mexico and western portions of the Permian
Basin. Precipitation chances really ramp up Tuesday and
especially Tuesday night as deep layer forcing associated with the
eastward- moving upper trough interacts with instability and
moisture. Once the signals become a little clearer with regards to
focusing mechanisms, PoP and QPF may need to be increased as the
event draws near. After passage of the upper trough on Wednesday,
we'll see a drying trend and clearing skies Thursday and Friday.

High temperatures will remain around five to ten degrees below
normal through Tuesday with a warming trend back to near normal
temperatures by Thursday. Lows will remain warm given dewpoints in
the upper 50s to upper 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  86  68  86 /  40  30  20  30
Carlsbad                       65  88  65  88 /  50  60  50  50
Dryden                         71  89  72  88 /  40  20  10  20
Fort Stockton                  69  88  68  86 /  40  40  30  30
Guadalupe Pass                 62  81  63  82 /  60  60  60  50
Hobbs                          63  84  64  84 /  40  50  40  50
Marfa                          61  85  60  84 /  40  50  60  40
Midland Intl Airport           66  86  68  85 /  40  30  30  30
Odessa                         66  85  68  85 /  40  30  30  30
Wink                           67  88  68  88 /  50  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/70
Hazardous weather outlook, May 31, 2:34 AM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 AM CDT Fri May 31 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-010745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
234 AM CDT Fri May 31 2019 /134 AM MDT Fri May 31 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and locally heavy rainfall. There is a slight risk of severe
storms, capable of producing large hail, damaging winds, and an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk of severe storms Saturday and Sunday,
capable of producing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 31, 4:01 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM CDT Fri May 31 2019

TXZ277-278-312130-
Davis Mountains TX-Davis Mountains Foothills TX-
401 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm
3 miles east of Fort Davis, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3048 10381 3064 10392 3080 10375 3066 10349
TIME...MOT...LOC 2100Z 240DEG 49KT 3060 10378

12
Special weather statement, May 31, 4:09 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT Fri May 31 2019

TXZ276-279-281-282-312145-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
409 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND SOUTHEASTERN
PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Big Bend Ranch State Park, moving northeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lajitas, Big Bend Ranch State Park, Redford and Barton Warnock
Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
      2928 10384 2930 10397 2934 10408 2937 10411
      2939 10417 2946 10422 2948 10421 2948 10423
      2950 10424 2965 10408 2971 10392 2920 10369
      2918 10372
TIME...MOT...LOC 2109Z 240DEG 48KT 2942 10423

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
May 30, 7:29 PM CDTSpecial Weather StatementMAFPresidio31 min
May 30, 7:57 PM CDTSpecial Weather StatementMAFBrewster48 min
May 30, 8:32 PM CDTSpecial Weather StatementMAFBrewster43 min
May 30, 8:36 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 31, 1:57 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Scurry2 hr
May 31, 2:41 AM CDTAreal Flood AdvisoryMAFBorden, Scurry2 hr
May 31, 3:06 AM CDTSpecial Weather StatementMAFScurry39 min
May 31, 5:15 AM CDTSpecial Weather StatementMAFGlasscock30 min
May 31, 4:01 PM CDTSpecial Weather StatementMAFJeff Davis29 min
May 31, 4:09 PM CDTSpecial Weather StatementMAF36 min
May 31, 4:21 PM CDTSpecial Weather StatementMAFPecos24 min
May 31, 4:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos63 min
May 31, 4:45 PM CDTSpecial Weather StatementMAFPecos45 min
May 31, 4:51 PM CDTSpecial Weather StatementMAFPresidio24 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 31, 5:01 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio59 min
May 31, 5:19 PM CDTSpecial Weather StatementMAFJeff Davis26 min
May 31, 5:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
May 31, 5:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio65 min
May 31, 5:47 PM CDTSpecial Weather StatementMAFJeff Davis28 min
May 31, 5:57 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
May 31, 6:19 PM CDTSpecial Weather StatementMAFJeff Davis26 min
May 31, 6:22 PM CDTSpecial Weather StatementMAF23 min
May 31, 6:25 PM CDTSpecial Weather StatementMAFBrewster50 min
May 31, 6:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos59 min
May 31, 6:47 PM CDTSpecial Weather StatementMAF13 min
May 31, 6:49 PM CDTSpecial Weather StatementMAF41 min
May 31, 6:56 PM CDTSevere Thunderstorm WarningMAFJeff Davis49 min
May 31, 6:59 PM CDTSpecial Weather StatementMAFBrewster46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.